California, 2010Winter Storm in California, December 17 to 20, 2010
December 17 to 20, 2010 · NWS STO · 4 events in 4 counties and zones
Several feet of snow fell in the higher elevations of the Sierra Nevada Mountains and snow levels dropped to near 4000 feet.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several feet of snow fell in the higher elevations of the Sierra Nevada Mountains and snow levels dropped to near 4000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 17, 11:10 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 17, 11:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1110 AM PST FRI DEC 17 2010
.DISCUSSION...
.UPDATE...
WE ISSUED THE WINTER STORM WARNINGS FOR THE SIERRA AND LASSEN PARK
EFFECTIVE IMMEDIATELY. SNOW LEVELS MAY BE NEAR 2000 FEET INITIALLY
IN THE SOUTHERN CASCADES WITH COLD AIR TRAPPING. SNOW LEVELS WILL
RISE OVERNIGHT TO 5000 FEET UP NORTH TO OVER 7500 FEET NEAR CARSON
PASS. A MAJOR WINTER STORM IS EXPECTED...WITH UP TO 8 FEET ABOVE
7000 FEET BY SUNDAY NIGHT...AND MAYBE MORE NEXT WEEK.
RAIN HAS SPREAD INTO THE SAC VALLEY AND DELTA AREA. PERIODS OF HEAVY
RAIN ARE EXPECTED TONIGHT. A WARM FRONT MOVES THROUGH HT
REGION...SOUTH WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THE
FRONT BUT SHOULD NOT LAST TOO AWFUL LONG. WE MAY ISSUE AN URBAN /
SMALL STREAM FLOOD ADVISORY THIS AFTERNOON FOR NUISANCE TYPE
FLOODING OVER THE WEEKEND. SG
.PREVIOUS DISCUSSION...(ISSUED 3:30 AM FRIDAY)...
THE NOSE/INDIRECT CIRCULATION OF THE 160 KT UPPER JET HAS MOVED INTO
NORCAL INCREASING CLOUD COVER AND BRINGING LIGHT PCPN TO OUR SRN
ZONES. THIS IS IN THE AREA OF STRONGEST MID LEVEL WAA AND LOW
CONDENSATION PRESSURE DEFICITS. THIS AREA WAS HIGHLIGHTED BY THE GFS
ISENTROPIC CHARTS LAST NITE WITH THE ADJMAV USED AS A BASELINE POP
GRID FOR TONIGHT WHICH VERIFIED NICELY. THE THU EVENING RAOBS WERE
EXTREMELY DRY...SO THIS INITIAL WAA SHOT WILL BE MOISTENING THE AIR
MASS EARLY TODAY AND ONLY LIGHT QPFS ARE EXPECTED. THE DRY SUB-CLOUD
LAYER MAY ALSO RESORT TO SOME LOWER SNOW LEVELS DUE TO WET BULB
COOLING. THE BACK EDGE OF THE INITIAL AREA OF ENHANCED CLOUDS AND
MOISTURE IS ZIPPING EWD AT ABOUT 75 KTS ALONG AND SOUTH OF 40N...AND
HAS ALREADY CROSSED 140W. EXTRAPOLATION PLACES THIS BACK EDGE NEAR
THE NV BORDER BY AROUND 21Z. THIS LOOKS TO BE ABOUT 9 HRS FASTER
THAN WHAT THE GFS IS SUGGESTING BEFORE MID LEVEL CAA PREVAILS OVER
NORCAL.
WATER VAPOR IMAGERY SHOWS A STRONG SHORT WAVE NEAR 40N/150W WORKING
AROUND THE CLOSED LOW OVER THE NERN PAC. THIS SHORT WAVE IS FORECAST
TO SWING ACROSS THE NRN CA ZONES TONIGHT...INTERACTING WITH THE PW
PLUME AND BRINGING RAIN/MTN SNOW TO THE AREA. CLOUDS ARE BEGINNING
TO ENHANCE JUST S OF 40N AND NEAR 135W WHICH MAY CORRESPOND TO
HEAVIER PCPN LATER TONIGHT. THE N-S GFS CROSS SECTION SHOWS A MID
LEVEL DRY SLOT AS A RESULT OF THE UPPER JET WHICH MAY ACT LIKE A
SEEDER-FEEDER MECHANISM FOR TONITE'S HEAVIER PCPN.
AFTER THE SHORT WAVE MOVES THRU THE AREA...THE QPF PROGS SUGGEST A
BREAK OR LULL IN THE PRECIP IN THE VALLEY FROM SAT AFTERNOON INTO
SAT EVENING. HOWEVER...UPSLOPE FLOW WILL CONTINUE LIGHT TO MODERATE
PRECIP IN THE SIERRA. GENERALLY LESS THAN .25 INCH IS EXPECTED IN
THE VALLEY...WHILE STEADY LIGHT TO MODERATE PRECIP CONTINUES IN THE
SIERRA. A STRONG WAA/CAA COUPLET IS FORECAST TO MOVE ACROSS NORCAL
TONITE AND SAT...AND MAY CAUSE SNOW LEVELS TO FLUCTUATE...RISING
EARLY SAT...AND THEN LOWERING.
THE NEXT SHORT WAVE IS FORECAST TO ROTATE AROUND THE NERN PAC CLOSED
LOW ON SUN AND INTO NORCAL WITH ANOTHER ROUND OF STEADY PRECIP. THE
UPPER JET IS FORECAST TO SAG SWD DURING THIS TIME...LOWERING 500 MBS
HEIGHTS AND SAGGING THE 3 TO 4 SD ANOMALY TPW PLUME SWD. THIS
REALLY LOWERS THE QPF IN THE VALLEY...EVEN THOUGH THE BACKING MID
LEVEL FLOW WILL RESULT IN FAVORABLE OROGRAPHICS...WITH THE PCPN IN
THE SIERNEV CONTINUING VIRTUALLY UNABATED. ON MON...THE LARGE CLOSED
LOW WILL ROTATE INLAND AND FILL...WHILE ANOTHER CLOSED LOW COMES
DOWN FROM AK AND CARVES OUT A LONGER WAVE TROF OFF THE COAST. THIS
WILL SET UP ANOTHER ROUND OF STEADY TO HEAVY PRECIP AS MOIST SWLY
FLOW CONTINUES INTO NORCAL. THIS STORM OR SERIES OF STORMS...COULD
RESULT IN MAKING THE TOP 5 LIST FOR THE WETTEST LAST HALF OF DEC
STORMS. JHM
.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
NO MAJOR CHANGES TO EXTENDED FORECAST AS MODELS CONTINUE TO SUGGEST
A WET PATTERN THROUGH THE WEEK WITH 2 MAIN LOW PRESSURE SYSTEMS
AFFECTING THE WEST COAST. STILL SOME DISCREPANCIES ON LOCATION AND
TRACKING DETAILS OF THESE LOWS...BUT GOOD CONFIDENCE OF GENERAL
STORMY WET WEATHER ACROSS OUR CWA. ON TUESDAY...MODELS INDICATE A
CLOSED LOW/TROUGH OFFSHORE AIMING MOISTURE INTO CALIFORNIA WHILE THE
SECONDARY LOW RESIDES UP IN THE GULF OF AK. THIS INITIAL LOW WILL
BRING WIDESPREAD RAIN/SNOW AND MODERATE TO STRONG SOUTHERLY WINDS.
SNOW LEVELS AROUND 4000-5500 FT. THE LOW WILL AFFECT OUR REGION
THROUGH WEDNESDAY AS IT MOVES INLAND...THEN WEAKEN ON THURSDAY. THAT
SECONDARY LOW FROM THE GULF OF AK WILL GRADUALLY MOVE SOUTHWARD
DURING THE WEEK...GETTING POISED TO BRING ANOTHER WAVE OF
PRECIPITATION TOWARDS THE END OF THE WEEK. THE GFS AND ECMWF SEEM TO
DIVERGE IN THE SOUTHERN EXTENT OF THIS SECOND LOW ON THURS AND
FRI...WITH THE GFS BEING MORE PROGRESSIVE AND ECMWF STALLING BEFORE
REACHING NORCAL, BUT HAVE KEPT LIKELY POPS ACROSS MOST OF THE CWA ON
THESE DAYS. JBB
&&
.AVIATION...
LGT TO MDT SHOWERS AFFECTING VALLEY TAF SITES FROM KSMF-KMOD AS A
BAND OF SHOWERS SITS OVER THE REGION FROM MENDOCINO COUNTY INTO THE
CENTRAL VALLEY AND SIERRA MTNS. SNOW LEVEL CURRENTLY AROUND
4000-5000 WITH PERIODS OF -SN AT KBLU. VSBYS AND CIGS EXPECTED TO
BOUNCE AROUND TODAY AS WET PATTERN CONTINUES. FOR KRDD-KRBL
VCNTY...THEY SHOULD MAINTAIN VFR THROUGH 21Z THEN TRANSITION TO MVFR
CONDS BY 00Z AS RAIN MOVES INTO NRN SAC VLY. MVFR TO IFR CONDS
EXPECTED FROM KSMF-KMOD THROUGH THE DAY WITH LIGHT TO MODERATE
SHOWERS PERSISTING OVER THE NEXT 24 HRS. SFC WINDS REMAIN LIGHT INTO
THE FIRST HALF OF THE DAY...SOUTHERLY WINDS WILL BE ENHANCED AFTER
00Z WITH SUSTAINED WINDS 10-20 KTS IN THE VALLEY TONIGHT INTO
SATURDAY MORNING...RIDGETOP WIND GUSTS UP TO 50 KTS. THERE MAY BE A
PERIOD OF SOME LLWS THIS AFTERNOON IF 925 MB WINDS STRENGTHEN BEFORE
THE SFC WINDS.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM PST SUNDAY NIGHT ABOVE 4500
FEET FOR THE MOUNTAINS OF WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING UNTIL 10 PM PST SUNDAY NIGHT ABOVE 5000 FEET
FOR THE WEST SLOPE OF THE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING FROM 1 PM PST FRIDAY TO 10 PM PST SUNDAY ABOVE
3500 FEET FOR THE BURNEY BASIN / EASTERN SHASTA COUNTY...SHASTA LAKE
AREA / NORTHERN SHASTA COUNTY.
WINTER WEATHER ADVISORY UNTIL 10 PM PST SUNDAY ABOVE 4500 FEET FOR
THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY.
&&
Hazardous weather outlook, Dec 17, 7:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI DEC 17 2010
CAZ013>019-063-064-066>069-181500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A MASSIVE LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA AND
NORTHEASTERN PACIFIC WILL BRING PERIODS OF HEAVY RAIN...MOUNTAIN
SNOW AND STRONG WINDS TO THE AREA TODAY AND INTO EARLY NEXT WEEK.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* HYDROLOGIC OUTLOOK.........SEE FGUS76 KSTO - ESFSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
A MASSIVE LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA AND
NORTHEASTERN PACIFIC WILL BRING PERIODS OF HEAVY RAIN...MOUNTAIN
SNOW AND STRONG WINDS TO THE AREA THIS WEEKEND AND INTO EARLY NEXT
WEEK.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* HYDROLOGIC OUTLOOK.........SEE FGUS76 KSTO - ESFSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Shasta Lake/North Shasta County
- When
- December 17, 2:00 PM PST to December 20, 7:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Mesonet
More than a foot of snow fell in Lassen Volcanic National Park and up to two feet of snow fell in the backcountry areas. Snow levels were near 3500 feet and winds gusted to near 60 mph.
Winter Storm, Burney Basin/Eastern Shasta County
- When
- December 17, 2:00 PM PST to December 20, 8:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Mesonet
Up to two feet of snow fell in the backcountry areas. Snow levels were near 3000 feet and winds gusted to near 55 mph.
Winter Storm, Mt Shasta/Western Plumas County
- When
- December 17, 4:00 PM PST to December 20, 10:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
Six to eight feet of snow fell in the higher elevations above 7500 feet. One to three feet of snow fell above 5000 feet, and several inches fell as low as 4000 feet. The heavy snowfall impacted Lassen Volcanic National Park, Yuba Pass, and down into Chester. Sustained winds were as high as 35 mph with gusts to near 60 mph.
Winter Storm, West Slope Northern Sierra Nevada
- When
- December 17, 5:00 PM PST to December 20, 12:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
Six to eight feet of snow fell in the higher elevations above 7500 feet. Two to four feet of snow fell above 5000 feet, and several inches fell as low as 4000 feet. The heavy snowfall impacted the Trans-Sierra passes of Interstate 80 and Highways 50 and 88. Sustained winds were as high as 35 mph with gusts to near 60 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Arizona, December 17 to 23, 201013 injured · $100,000 · 1 event
- Flash Flooding and Flood in California, December 17 to 24, 2010$6.2 million · 17 events
- Flash Flood and Winter Storm in California, December 17 to 21, 2010$6.2 million · 8 events
- Winter Storm in California, December 17 to 20, 20102 injured · $400,000 · 3 events
- High Wind in Washington, December 17 to 18, 2010$200,000 · 63 kt wind · 2 events
- Winter Storm and Avalanche in Colorado, December 17 to 23, 201018 events
- Winter Storm and Heavy Snow in Nevada, December 17 to 20, 2010$1,000 · 3 events
- Heavy Snow in California, December 17 to 21, 20103 events
- Winter Weather in Michigan, December 17 to 18, 20102 events
- High Wind in Washington, December 17 to 18, 201057 kt wind · 2 events
- Heavy Snow in Oregon, December 17 to 18, 20102 events
- Heavy Snow in Oregon, December 17 to 19, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275804, 275808, 275809, 275811.